High Wind, Greater Portland Metro Area
- When
- December 18, 10:00 AM PST to 6:00 PM PST
- Where
- Greater Portland Metro Area forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $15,000
- Reported by
- NEWSPAPER
A strong wind storm brought damaging winds to inland portions of northwest Oregon. The strongest wind gust reported was measured at 58 mph in the west hills of Portland.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A strong wind storm brought damaging winds to inland portions of northwest Oregon. The strongest wind gust reported was measured at 58 mph in the west hills of Portland. Many trees were reported downed by strong winds. Approximately 9,000 customers were reported without power in east Multnomah county. High winds also did damage to a few homes in the Gresham area, either by knocking down trees onto homes, or reported roof damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 18, 9:00 AM PST, 1 hour earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
900 AM PST SUN DEC 18 2005
.SYNOPSIS...HIGH PRESSURE ALOFT OVER THE PACIFIC NORTHWEST WILL
WEAKEN AS A SYSTEM MOVES INTO THE AREA TODAY AND IS EXPECTED TO
IMPACT THE AREA LATE THIS AFTERNOON INTO MON. THIS SYSTEM COULD BRING
FREEZING RAIN TO THE NORTH HALF OF THE FORECAST AREA...ESPECIALLY THE
COLUMBIA GORGE. FREEZING RAIN WILL REMAIN A THREAT IN THE COLUMBIA
GORGE THROUGH THE MIDDLE OF NEXT WEEK.
&&
.SHORT TERM...STRONG EAST WINDS CONTINUE TO BLOW THROUGH THE GORGE
AND ACROSS THE CASCADES TODAY. PRESSURE GRADIENTS THROUGH THE GORGE
HAVE INCREASED TO AROUND 13MB BETWEEN PORTLAND AND THE DALLES. WIND
GUSTS OF 55 TO 65 MPH REPORTED EARLIER IN CORBETT NEAR THE GORGE
OUTLET. STRONG WINDS ALSO AFFECTED THE PORTLAND/VANCOUVER METRO AREA
AND FOOTHILLS IN CLARK AND CLACKAMAS COUNTIES WITH GUSTS OF 45 TO 55
MPH ALREADY REPORTED THIS MORNING. EXPECT WIND IN THE GORGE AND METRO
AREA TO PEAK LATER TODAY AS GRADIENT THROUGH THE GORGE INCREASES
WITH THE APPROACH OF LOW PRES SYSTEM. NEXT CONCERN IS FOR LATER TODAY
INTO MON AS STRONG FRONTAL SYSTEM APPROACHING FROM THE SOUTH BRINGS
MOISTURE AND THREAT OF FREEZING PRECIPITATION TO THE AREA. CURRENT
INDICATIONS ARE FREEZING PRECIPITATION THREAT WILL BE IN THE
GORGE...FOOTHILLS...CENTRAL AND NORTHERN WILLAMETTE VALLEY...NORTH
COAST RANGE...AND CLARK AND COWLITZ COUNTIES. WARM FRONT REACHES THE
SOUTHERN AREAS BY 22Z SUN...THEN UP TO THE NORTH AROUND 03Z. WILL
NEED TO MONITOR TEMPERATURE PROFILE IN THE SOUTHERN WILLAMETTE VALLEY
CLOSELY THIS AFTERNOON FOR THREAT OF FREEZING PRECIP THERE AS
MOISTURE REACHES THIS AREA. ETA BUFR SOUNDING FOR KPDX IMPLIES A
MIXTURE OF PRECIP TYPES THIS EVENING AND TONIGHT. MAY GET A BURST OF
SNOW OR SLEET IN THE GORGE AND AREAS NEAR GORGE OUTLET BEFORE
SWITCHING TO FREEZING RAIN. THE GORGE WILL LIKELY BE TREACHEROUS
TONIGHT. BY MON AFTERNOON...MOST AREAS EXCEPT GORGE AND PDX/VANCOUVER
METRO AREAS SHOULD BE TURNED TO RAIN. GORGE AND EASTERN MULTNOMAH
COUNTY WILL BE LAST TO SWITCH OVER. TW
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
12Z GFS SOLUTION TRENDING MORE TOWARDS BETTER PERFORMING ECMWF WITH
SIGNIFICANT SHORTWAVE ON THURS PUSHING NORTHWARD OVER THE RIDGE
RATHER THAN SPLITTING INTO A SOUTHERN STREAM. SOME SPREAD IN
ENSEMBLES WITH MOST MEMBERS IN AGREEMENT WITH EC SOLUTION...HOWEVER
HAVE NOT TOTALLY ELIMINATED THE POSSIBILITY OF A SPLITTING SYSTEM
GIVEN STRONG NORTHWESTERLY UPPER JET PUSHING TOWARDS THE CENTRAL
CALIF COAST. THUS...MADE ONLY MINOR CHANGES IN GRIDS...MAINLY A
SLIGHT BUMP UP IN TEMPERATURES AND SNOW LEVELS GIVEN THE LIKELIHOOD
OF 558+ THICKNESSES BY MID/LATE NEXT WEEK. ONLY EXCEPTION TO THIS
WOULD BE IN THE COLUMBIA GORGE WHERE LOW LEVEL EASTERLIES WILL LIKELY
CONTINUE TO PULL CONTINENTAL AIR WESTWARD UNTIL A MORE SIGNIFICANT
SURFACE WARM FRONT VEERS THE FLOW MORE SOUTHERLY ON THURS.
&&
.AVIATION...MAIN CONCERN THIS TAF PERIOD WILL BE CONTINUED VERY
STRONG EAST WIND IN THE GORGE...AND EVEN IN THE PORTLAND METRO AREA.
WILL ALSO NEED TO MONITOR FOR LLWS AT KTTD AND POSSIBLY KPDX AFTER
00Z MON AS ETA BUFR SOUNDINGS INDICATE SOUTHEAST TO SOUTH WIND FLOW
DEVELOPING NEAR 2K FEET MSL. THE OTHER FORECAST DILEMMA AFTER 00Z MON
WILL BE PRECIP TYPE. COULD START AS SNOW...ESPECIALLY IN THE
GORGE...THEN SWITCH TO FREEZING RAIN AFTER 06Z.
&&
.PRELIMINARY POINT POPS
AST 16673 PDX 17773 SLE 36663 EUG 46643
&&
.PQR WATCHES/WARNINGS/ADVISORIES
.OR/WA...WINTER STORM WARNING TONIGHT THROUGH TUES MORNING FOR
NORTHERN WILLAMETTE VALLEY...COLUMBIA RIVER
GORGE...NORTH COAST RANGE...CLARK COUNTY...I-5
CORRIDOR IN COWLITZ COUNTY.
WINTER STORM WARNING SUN AFTERNOON THROUGH MON MORNING FOR
CENTRAL WILLAMETTE VALLEY...CASCADES AND FOOTHILLS.
HIGH WIND WARNING WA CASCADE FOOTHILLS AND EAST
PORTLAND/VANCOUVER METRO AREA TODAY.
GALE WARNING CAPE SHOALWATER TO FLORENCE THROUGH MONDAY.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH TODAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
http://weather.gov/portland
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 602 AM PST SUN DEC 18 2005 ORZ003-005>007-009>013-WAZ019-022-023-039-040-191415- COAST RANGE OF NORTHWEST OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS- NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY- CASCADES IN LANE COUNTY-SOUTH WASHINGTON CASCADES-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- SOUTH WASHINGTON CASCADE FOOTHILLS- 602 AM PST SUN DEC 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT WINTER STORM WARNING FOR FREEZING RAIN...SLEET AND SNOW FOR PARTS OF THE CENTRAL WILLAMETTE VALLEY, THE NORTH AND CENTRAL OREGON CASCADES AND FOOTHILLS, THE COAST RANGE OF NORTHWEST OREGON, THE GREATER PORTLAND AND VANCOUVER METRO AREA, LOWER COLUMIBIA AND I-5 CORRIDOR IN COWLITZ COUNTY IN SOUTHWEST WASHINGTON, AND THE COLUMBIA RIVER GORGE. HIGH WIND WARNING TODAY FOR THE PORTLAND AND VANCOUVER METRO AREA AND THE SOUTH WASHINGTON CASCADE FOOTHILLS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WINTER STORM WARNING CONTINUES THROUGH TUE FOR THE COAST RANGE OF NORTHWEST OREGON, THE GREATER PORTLAND AND VANCOUVER METRO AREA, LOWER COLUMIBIA AND I-5 CORRIDOR IN COWLITZ COUNTY IN SOUTHWEST WASHINGTON, AND THE COLUMBIA RIVER GORGE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ001-002-004-008-WAZ020-021-191415- NORTH OREGON COAST-CENTRAL OREGON COAST- CENTRAL COAST RANGE OF WESTERN OREGON-SOUTH WILLAMETTE VALLEY- WILLAPA HILLS-SOUTH WASHINGTON COAST- 602 AM PST SUN DEC 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5488516, 5488517.